Arizona, 2022

Flash Flooding and Damaging Wind in Arizona, August 13, 2022

August 13, 2022 · NWS PSR · 3 events in 2 counties and zones

Diurnally and terrain induced thunderstorms developed across portions of southwest Arizona during the later afternoon and early evening hours. The environment was characterized by a very moist air mass (PWATs 2+ inches) and a highly unstable air mass (MLCAPE 1500+ J/KG).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Diurnally and terrain induced thunderstorms developed across portions of southwest Arizona during the later afternoon and early evening hours. The environment was characterized by a very moist air mass (PWATs 2+ inches) and a highly unstable air mass (MLCAPE 1500+ J/KG). These favorable parameters resulted in the development of strong thunderstorm activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 13, 5:39 PM MST, 46 minutes earlier.

Area forecast discussion, Aug 13, 5:39 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
539 PM MST Sat Aug 13 2022

.SYNOPSIS...
The weather pattern will continue to support ample monsoonal
moisture across the region and daily chances for thunderstorms
into next week. In our forecast area, the best coverage of storms
today should exist across southwest Arizona/southeast California
and southern Gila county. For Sunday, the chances for more
widespread storms is likely to affect the south-central Arizona
deserts. Strong winds, heavy rainfall, and flooding will all be
possible with any thunderstorm activity. Flood Watches in effect
today and tomorrow.

&&

.DISCUSSION...
Less favorable weather pattern in place for south-central
Arizona, with drier southwest flow. This has dropped precipitable
water (PW) values in this area by more than a quarter of an inch
compared to yesterday. Across southwest Arizona and southeast
California, juicier southerly flow will keep PW values around
1.5-2.0 inches and keep storm chances elevated this afternoon and
evening. Plenty of clearing occurred over our forecast area this
morning, so the air will definitely be able to destabilize this
afternoon, and even more so out west where the better moisture is.
The SPC mesoscale analysis page is also forecasting the best
instability to be west of the Phoenix area, with greater than
1000-1500 J/kg of CAPE expected to develop in these areas this
afternoon. There will also be storms across north/east/southeast
Arizona. HREF continues to show outflows from activity all around
south-central Arizona progressing into the lower deserts and
converging somewhere across western Pinal or Maricopa county. Even
some hi-res models suggest that this would be the best
opportunity for lower desert storms in south-central Arizona this
evening. Regardless of location, any storm that does develop, will
have the potential to produce frequent cloud to ground lightning,
strong to severe winds, blowing dust, small hail, and heavy rain.
The chance of having greater than 35 mph wind speeds is greatest
(>50%) in southeast California where DCAPE is highest. With better
chances today across southwest Arizona and southeast California
and very slow storm motion expected once again, the Flood Watch
remains in effect.

The pattern becomes more favorable for storms across our entire
CWA tomorrow, as the flow turns more southeasterly, and HREF shows
PWs climbing back up to what they were like yesterday. Storms
will start developing in the early afternoon, also similar to what
was observed yesterday, with hints of outflows from multiple
directions interacting over the Phoenix metro. Additional storm
development looks likely in the lower deserts, with activity then
slowly progressing westward. The probability of having wind speeds
over 35 mph with tomorrow’s activity is greater than 50% across
south-central Arizona and around 30-50% in southwest Arizona and
along the Colorado River Valley. With pretty slow storm motion
expected again tomorrow and ample moisture and instability, the
flood risk will be elevated forecast-area wide tomorrow. The
chance of having greater than 1” of rain in one hour with any
storm is greatest (10-20%) across south-central Arizona and
southwest Arizona. Although coverage will be a little less across
southeast California tomorrow, any storm that develops will also
be capable of producing flash flooding. The Flood Watch across our
western CWA was extended through tomorrow evening and a new Flood
Watch was issued for south-central Arizona, which is in effect
tomorrow. Outside of flooding tomorrow, the other risks that will
be associated with storms will be frequent lightning, hail, strong
to severe winds, blowing dust, and heavy rain.

Forecast confidence then drops into Monday as additional shower
and storm potential could occur as models hint at the disturbance
stalling out over central Arizona. However, due to the anticipated
active day on Sunday, instability may be limited into Monday
leading to more of a localized heavy rainfall threat. Monday's
storm potential will likely be contingent on how widespread
Sunday's activity is and whether or not the atmosphere is again
work over.

Looking into the extended period, the weather pattern is not
likely to vary all that much with the sub-tropical high either
remaining centered to our east or shifting more across the Four
Corners area/Great Basin. Either way, it should remain in a good
position for continued southerly moist flow into much of the
region. There are some indications Tuesday may see some drier air
briefly work into eastern Arizona and this may keep storm activity
more limited. Model ensembles then indicate a potential eastern
wave tracking off the Gulf of Mexico close to our region by
Wednesday or Thursday. Since this potential disturbance is around
5 days out, we can't infer much, but it will definitely be
something to watch for later next week.

&&

.AVIATION...Updated 0039Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
West to southwest winds will continue through the rest of the
afternoon with typical breezes. Storms are not anticipated in the
metro area through the afternoon. However, an outflow(s) from the
south to southeast is projected to move through between 4-7Z with
10-30% probabilities for gusts greater than 30 kts. This outflow
could also generate isolated showers and storms, but probability
is around 10-20%. Diurnal winds will then prevail through Sunday
afternoon. Better chances for storms Sunday afternoon and evening
with an initial outflow favored from the northeast. Cloud bases
will mostly remain aoa 7-8 kft, but could dip lower in storms.

Southeast California/Southwest Arizona including KIPL and KBLH:
Storms have already passed close to both terminals and chances for
additional VCSH or VCTS will diminish over the next couple hours.
Following westerly winds this evening at KIPL, southeasterly winds
will prevail through most of the period while a southerly
component prevails at KBLH. There will be another chance for
isolated storms Sunday afternoon with up to 50% chances for gusts
greater than 30 kts from storms. Thunderstorm gusts may also
generate blowing dust. Cloud bases will mostly be aoa 8 kft.

&&

.FIRE WEATHER...
Ample monsoonal moisture is expected to persist through at least
the first half of next week keeping the fire danger threat low.
This moist airmass will continue to yield elevated humidities with
afternoon minimum RH values mostly in a 30-35% range, locally
higher, and good overnight recovery. Chances for wetting rains
will continue for most areas almost daily, especially through
Monday. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through Sunday evening for AZZ530>533-535-536.

     Flood Watch from Sunday morning through Sunday evening for
     AZZ534-537>563.

CA...Flood Watch through Sunday evening for CAZ560>570.

&&

DISCUSSION...Feldkircher/Kuhlman
AVIATION...Benedict
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 13, 5:01 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
501 PM MST Sat Aug 13 2022

AZZ532-536-CAZ565-569-140100-
Gila River Valley AZ-Yuma AZ-Imperial County Southeast CA-
Palo Verde Valley CA-
501 PM MST Sat Aug 13 2022

...A strong thunderstorm will impact portions of southwestern La Paz,
west central Yuma and southeastern Imperial Counties through 600 PM
MST/600 PM PDT/...

At 500 PM MST/500 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust may also develop.

Locations impacted include...
Yuma, Martinez Lake, Fortuna Foothills, Blaisdell, Kinter, Andrade,
Winterhaven and Araby.

This includes the following highways...
AZ Interstate 8 between mile markers 1 and 15.
CA Interstate 8 between mile markers 89 and 96.
AZ Route 95 between mile markers 29 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3265 11468 3270 11473 3272 11472 3273 11476
      3301 11461 3303 11443 3269 11426 3264 11453
TIME...MOT...LOC 0000Z 358DEG 16KT 3294 11456

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Iniguez
Local storm report, Aug 13, 5:10 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
510 PM MST SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FLASH FLOOD      12 SSW PALO VERDE       33.26N 114.81W
08/13/2022                   IMPERIAL           CA   DEPT OF HIGHWAYS

            HIGHWAY 78 FLOODED, MULTIPLE VEHICLES STUCK
            OR STRANDED.

&&

JM
Special weather statement, Aug 13, 5:18 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
518 PM PDT Sat Aug 13 2022

CAZ565-569-140100-
Imperial County Southeast CA-Palo Verde Valley CA-
518 PM PDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of southeastern
Imperial County through 600 PM PDT...

At 518 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Algodones Dunes, or 29 miles east of Brawley. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Glamis.

This includes the following highways...
CA Interstate 8 between mile markers 82 and 86.
CA Route 78 between mile markers 35 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 11523 3309 11508 3295 11465 3273 11480
      3279 11505
TIME...MOT...LOC 0018Z 296DEG 1KT 3293 11503

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Iniguez
Special weather statement, Aug 13, 5:22 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
522 PM MST Sat Aug 13 2022

AZZ552-558-140100-
Superior AZ-Pinal/Superstition Mountains AZ-
522 PM MST Sat Aug 13 2022

...A strong thunderstorm will impact portions of Gila and Pinal
Counties through 600 PM MST...

At 522 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Superior. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Gila and Pinal
Counties.

This includes AZ Route 177 between mile markers 159 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3320 11091 3324 11095 3314 11111 3320 11116
      3327 11110 3332 11098 3320 11090
TIME...MOT...LOC 0022Z 141DEG 3KT 3320 11103

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Iniguez
Special weather statement, Aug 13, 5:34 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
534 PM MST Sat Aug 13 2022

AZZ560-563-140130-
Southeast Gila County AZ-San Carlos AZ-
534 PM MST Sat Aug 13 2022

...Strong thunderstorms will impact portions of Gila and Pinal
Counties through 630 PM MST...

At 534 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Sawmill to 12 miles east
of San Carlos. Movement was west at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Carlos, Sawmill, Hilltop and San Carlos Reservoir.

This includes the following highways...
US Highway 60 between mile markers 295 and 297.
AZ Route 70 between mile markers 267 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3344 11032 3340 11035 3339 11044 3329 11046
      3320 11040 3318 11047 3319 11050 3345 11056
      3382 11049 3383 11039 3380 11029 3366 11012
      3347 11006
TIME...MOT...LOC 0034Z 085DEG 6KT 3367 11030 3334 11024

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Iniguez
Special weather statement, Aug 13, 6:16 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
616 PM MST Sat Aug 13 2022

AZZ531-536-140200-
Gila River Valley AZ-Kofa AZ-
616 PM MST Sat Aug 13 2022

...A strong thunderstorm will impact portions of central Yuma County
through 700 PM MST...

At 616 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Tyson, or 28 miles east of Martinez Lake. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3311 11400 3312 11382 3298 11373 3281 11390
      3274 11416 3287 11428 3301 11416
TIME...MOT...LOC 0116Z 040DEG 4KT 3297 11398

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Iniguez

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Yuma

When
August 13, 6:25 PM MST to 8:25 PM MST
Where
Yuma County, 10.55 mi NW of Yuma Proving Ground to 9.91 mi NW of Yuma Proving Ground
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.017, -114.291

Flooding was reported on US-95 near Milepost 60. No damages or injuries were reported.

Flash Flood, La Paz

When
August 13, 6:28 PM MST to 8:28 PM MST
Where
La Paz County, 25.56 mi ESE of Cibola to 25.72 mi ESE of Cibola
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.205, -114.273

Flooding reported on US-95 near Milepost 72. No damages or injuries were reported.

Thunderstorm Wind, Yuma

When
August 13, 7:00 PM MST
Where
Yuma County, 3.2 mi SW of (Yum)yuma Intl Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.624, -114.645

Significant wind damage was observed in the Saddles of Joy property, located just southwest of Yuma Airport, from a thunderstorm microburst. Based on the images, large trees were uprooted, there was significant fencing damage, and destroyed sheds. A GoFundMe for 10K was set up to help with the damage cost. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053867, 1053868, 1053869.